Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Collapsing manifolds obtained by Kummer-type constructions

Authors: Gabriel P. Paternain and Jimmy Petean
Journal: Trans. Amer. Math. Soc. 361 (2009), 4077-4090
MSC (2000): Primary 53C23, 53C20
Published electronically: April 1, 2009
MathSciNet review: 2500879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct $ \mathcal{F}$-structures on a Bott manifold and on some other manifolds obtained by Kummer-type constructions. We also prove that if $ M=E\char93 X$, where $ E$ is a fiber bundle with structure group $ G$ and a fiber admitting a $ G$-invariant metric of non-negative sectional curvature and $ X$ admits an $ \mathcal{F}$-structure with one trivial covering, then one can construct on $ M$ a sequence of metrics with sectional curvature uniformly bounded from below and volume tending to zero (i.e. $ \operatorname{Vol}_K(M)=0$). As a corollary we prove that all the elements in the Spin cobordism ring can be represented by manifolds $ M$ with $ \operatorname{Vol}_K (M)=0$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C23, 53C20

Retrieve articles in all journals with MSC (2000): 53C23, 53C20

Additional Information

Gabriel P. Paternain
Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Cambridge, CB3 0WB, England

Jimmy Petean
Affiliation: Centro de Investigacón en Matemáticas, A.P. 402, 36000, Guanajuato. Gto., México

Received by editor(s): May 18, 2007
Published electronically: April 1, 2009
Additional Notes: The second author was supported by grant 46274-E of CONACYT
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society